Medical and Dental Consultantsí Association of Nigeria
Home - About us - Editorial board - Search - Ahead of print - Current issue - Archives - Submit article - Instructions - Subscribe - Advertise - Contacts - Login 
  Users Online: 6355   Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
 
ORIGINAL ARTICLE
Year : 2012  |  Volume : 15  |  Issue : 2  |  Page : 194-198

A cross-sectional study of cutaneous drug reactions in a private dental college and government medical college in eastern India


1 Department of Pharmacology, KPC Medical College and Hospital, India
2 General Medicine, NRS Medical College and Hospital, Kolkata, India

Correspondence Address:
C Chattopadhyay
358, NSC Bose road, Kolkata-700 047
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1119-3077.97317

Rights and Permissions

Background: Cutaneous drug reactions are a common impediment in therapy, the incidence ranging from 2% to 8%. This cross-sectional study was designed to compare different trends of cutaneous drug reaction in two different socio-economic groups of patients in the same region. Aims: The aim was to evaluate common drugs implicated in causing reactions, describe the adverse cutaneous drug reactions, study the characteristics of patients presenting with the reactions. Study Design: This is an observational study of cross-sectional type. Materials and Methods: The study was carried out in the department of Oral and Maxillofacial surgery in a Private dental College and department of General Medicine in a Medical College only on outdoor basis for 3 years. Out of 2000 patients observed in each college for their necessary treatment 75 patients in the dental College and 200 patients in the Medical College were reported to have various types of cutaneous drug reactions. Diagnosis was based on detailed history including temporal correlation between drug intake and onset of rash and thorough clinical examination Apart from history of drug intake, information regarding associated other allergy, comorbidity and severity (whether hospitalization was required or not) was recorded. Rechallenge with the drug was not possible due to ethical problem. Results: Out of 2000 patients observed in each college 75 patients in dental College and 200 patients in Medical College were documented to have different kinds of cutaneous drug reactions. A total of 30 were male and 45 female in dental college whereas 90 male and 110 female patients were enrolled in Medical College. The age group of the patients in both the colleges ranged from 18 to 75 years. Common culprits observed in this study were antibiotics and NSAIDs. They had contributed 53% and 40% of the total skin reactions respectively in dental college and 47.5% and 45% in Medical College. We encountered 6 patients of systemic lupus erythematosus (SLE), 20 patients with allergic rhinitis and 12 patients with bronchial asthma in the whole proceedings. The duration of drug intake varied from 15 minutes to 2 weeks. The most common reaction noted was maculopapular rash 37 (50.5%), urticaria 15 (20%), fixed drug eruption (FDR) 15 (20%), angioedema 6 (8%) in dental College whereas a little different trend was observed in the medical college. Hospitalization was required in two cases of Steven--Johnson syndrome caused by NSAIDS in the dental College whereas 11 patients were hospitalized for the same indication in the medical College. Except for maculopapular rash, all other skin reactions were observed more frequently with NSAIDS in dental College whereas Steven--Johnson syndrome is predominantly observed in Medical College with anticonvulsants. In all the cases causative drugs were withdrawn. A total 40% of the patients required only antihistaminic, 35% required antihistaminic and topical corticosteroid and rest required a combination of antihistaminic, oral and topical corticosteroids. Conclusion: Commonest drugs causing drug reactions are antibiotics mainly beta lactams and quinolones. Severe reactions were seen in our series with anticonvulsants and NSAIDS. Association with other diseases could not be inferred due to this modest patient pool.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1734    
    Printed86    
    Emailed0    
    PDF Downloaded477    
    Comments [Add]    
    Cited by others 1    

Recommend this journal